Discussions that mention vicodin

Bowel Disorders board


Linda,

I am by no means an expert, I just post like I am. Something strikes me as odd. Metronidazole (Flagyl ) is used to treat infections not diarrhea.

It is a pretty strong med. I spent most of January through April on it. In this case, the doc is probably prescribing as a preventative measure for intra-abdominal infections, including peritonitis, and/or intra-abdominal abscess. That is right out of the prescribing guidelines.

If he really believed she had such an infection, then I would think he would put her back in the hospital or at a minimum look at her … because … one source of the infection which could not easily be ruled out over the phone, is suture failure, or a leak at the resection. An infection of this nature could be a very big problem. It would be as dangerous as an intestinal rupture. Masking the infection while the suture line heals (if it were leaking) would not be a good idea in my opinion.

Flagyl is hard on the tummy. It kills pretty much all of the bacteria including the good ones, which in turn makes you nauseous and can produce additional diarrhea.

Is your m-i-l running a temp higher than say 100.9? Did the doctor run a blood test? If not, then he should confirm an infection before he prescribes such an antibiotic. And, she should be watched closely to ensure she does not develop a super-infection. If she does not have an infection, then she should not be on such an antibiotic. Resected people and divers in general do not want drug resistant bugs in their bellies.

Did the doctor perform a pressure (leak) test on your m-i-l before she was released to confirm the suture line? Those sorts of things should be done in my opinion. If her blood counts are normal and she is not running a temp, then I would not think Flagyl would be indicated.

I am a computer nerd, not a medical anything, so take everything I post with a GIANT grain of salt. It is just odd to me. I would question the doctor if I were her.

Also, the Vicodin can slow down the intestine somewhat. It can even be constipating. Since more time may be required to remove water from the pre-poop matter prior to elimination in the shortened large intestine, the Vicodin, may be a better alternative to the Tylenol. You cannot take both, as the Vicodin may also contain Tylenol (acetaminophen). Too much acetaminophen can cause liver damage. The Vicodin may give her a nice break and slow down her BMs.

The Vicodin should be a scored tablet, so you can crack them in half if they are too strong.

I can’t comment on the NuLev. I have never heard of it.

Oh, drink plenty of water with the Flagyl. Plenty. It is a harsh antibiotic. You can run all of this past a pharmacist to get a real opinion prior to speaking with a doctor. Let me know.

Good luck,

RS